Going on the contraceptive pill is great- you can have controlled periods, you’re protected to an extent if you’re sexually active, and it can build a wall up against some illnesses. But there can be some negative side effects too: weight gain, spots, headaches etc. For some, one of the side effects can be that your emotions are all over the place, and by that, I mean, one minute you’re fine, then something a tiny bit upsetting happens, for example someone says ‘aha’ to you- and you’re on the floor crying. It’s a mess, and that effect happened to occur to me when I started taking the combined pill Rigevidon. Seriously, that name will haunt me for the rest of my life.
In the summer of 2016, before I was on the pill, I went on tour with Hampshire County Youth Orchestra to Hungary (it was a great time, shout to anyone who I went with that reads this). Anyway, we were doing some fun tourist stuff, exploring and all that and we were getting a group photo with everyone when I realised my period had started- and my period hadn’t come for months so I was definitely not expecting it. It was traumatising. I had no spare clothes on me apart from a concert dress (not an option, trust me) so I ended up buying some men’s swimming trunks and wearing them for the rest of the day, they were actually super comfy but lets just say, they weren’t very flattering. I was SO embarrassed and it’s a bit painful to think about… but quite funny. I didn’t want that to happen again- so I went on the pill. This was such a relief because finally (!) my period, which had never been consistent with when it would come, finally was. However, it effected my emotions drastically.
I’m an overthinker anyway, always have been, always will be. I will always have a little worry going on in my mind or be paranoid about something, and this just got intensified when I went on the pill to the point where I was getting crazily upset over the smallest things. And by crazily upset I mean, I would sob and I was never a massive crier. This was nose running, floods of tears, mascara smudges- not pretty. Then once I’d calmed down I’d be thinking ‘well that was a bit bizarre*’ and be absolutely fine. But at the time of crying I would literally feel like nothing could make the situation better, it was so surreal and this occurred far too often- so much so that I was becoming more upset or worried most of the time than happy.
At first I assumed it was the back to college stress, you know the one. But then 7 months later, the crying was still horrific and I was convinced that college stress couldn’t be the case. I did some research and I was relieved to find it wasn’t just me going crazy, but that anger and upset was common with people who took the combined version of the pill. Some of them would say the pill wasn’t worth it- “It sent me crazy. One minute I’d feel fine, the next I’d be crying. All I can liken it to is the feeling of being pregnant, but more emotional.” I read one review by a woman who chucked a fork at her husband because he bought the wrong type of bread. I finally decided that it wasn’t worth it for me either, and so I decided to call it a day. I went to the doctors and they have given me an alternative which I so far have been feeling great on and haven’t had any side effects that are awful so I’m so glad I sorted it.
So, if you’re on the pill and it’s making you more emotional than normal or giving you any side effects you aren’t happy with I recommend going to the doctors straight away and dealing with it so you can feel happier!